Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 206, NWS Dodge City, KS

September 22, 2003Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 22, 2003, 5:27 AM CDT for Rush County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2003, 5:27 AM CDT (10:27 UTC)
Expired
Sep 22, 2003, 6:00 AM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Rush County, KS

The radar

The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2496 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 221027
SVRDDC
KSC165-221100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
527 AM CDT MON SEP 22 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RUSH COUNTY IN CENTRAL KANSAS

* UNTIL 600 AM CDT

* AT 527 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF LORETTA...OR ABOUT OVER
  PFEIFER...MOVING SOUTHEAST AT 45 MPH.

* SOME LOCATIONS AFFECTED
  BISON AT 535 AM CDT
  OTIS AT 540 AM CDT
  SHAFFER AT 545 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.

LAT...LON 3869 9904 3868 9934 3847 9924 3837 9904

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:07 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 22, 3:07 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
307 AM CDT MON SEP 22 2003

DAYS 1-2...
RADAR HAD A THUNDERSTORMS JUST CROSS THE NORTHEAST CORNER OF ELLIS
COUNTY BETWEEN 0530-06Z.  AT 06Z, LOOKED LIKE FRONT WAS INTO
EASTERN COLORADO ACCORDING TO RADAR/SFC ANALYSIS...STRETCHING TO
ABOUT HAYS AND SALINA.  PRESSURE RISES APPEARED BEST OVER NORTH
CENTRAL KANSAS.  FRONT SHOULD BE THROUGH ALL OF CWA BY LATE MORNING
WITH NORTH NORTHEAST WINDS 15-20 MPH.  AIRMASS LOOKS OF MAINLY
PACIFIC ORIGIN SO SHOULD NOT SEE A DRAMATIC COOL DOWN TODAY.  GOING
GRIDS SHOW FROM 73-76 ACROSS MOST OF THE AREA AND LOOKING AT MODEL
850MB TEMP TRENDS, THIS STILL SEEMS REASONABLE SO ONLY MADE A FEW
COSMETIC CHANGES.  CURRENT FORECAST HAS SOME SMALL POPS MAINLY FOR
THE EAST EARLY THIS MORNING AS THE FRONT DROPS DOWN.  WILL WAIT
TILL CLOSER TO 4 AM TO DECIDED WHETHER TO KEEP THEM AS IT APPEARS
PRECIP MAY STAY EAST. SFC HIGH SHOULD MOVE QUICKLY EAST TONIGHT WITH
RETURN TO SOUTH WINDS OVERNIGHT WITH DEVELOPING LEE TROF.  JUDGING
BY 850MB TEMPS BY LATE TUESDAY AFTERNOON, THINK WE WILL SEE MOSTLY
UPPER 80S WITH A90 POSSIBLE OVER CENTRAL AND WESTERN CWA.  MODELS
HAVE NOT BEEN ALL THE CONSISTENT WITH THE TIMING AND STRENGTH OF NEXT
FRONT BUT AT THIS TIME IT LOOKS LIKE IT WILL REACH THE NORTHERN
FRINGES OF THE CWA BY 12Z WEDNESDAY.  WILL GO WITH MID 50S OR SO FOR
HYS AND U50S/A60 FOR REST.

DAYS 3-7...
THE NEW GFS MODEL IS CONTINUING WITH A FAIRLY AMPLIFIED PATTERN
ACROSS THE CONUS DURING THE EXTENDED PERIOD.  DPROG/DTS ARE NOT AS
HORRIBLE AS THEY WERE LAST NIGHT, BUT THE MOST RECENT ENSEMBLES
CONTINUE TO SHOW A LOT OF SPREAD, SO CONFIDENCE IS STILL PRETTY
LOW.  THE MEDIUM RANGE MODELS ARE IN SOMEWHAT DECENT AGREEMENT
DURING THE FIRST PART OF THE PERIOD, BRINGING A COLD FRONT DOWN INTO
THE PLAINS DURING THE DAY ON WEDNESDAY.  TRIMMED TEMPS A BIT IN THE
EAST ON THURSDAY, AS WITH THE HIGH PRESSURE STILL OVERHEAD IN THE
MORNING, WARMING WONT REALLY KICK IN UNTIL AFTERNOON, AND THEN
MAINLY IN THE WEST.  DIFFERENCES AMONG THE MODELS START SHOWING UP
ON FRIDAY, WHEN THE GFS AND CANADIAN START TO BRING A PRETTY
VIGOROUS SHORTWAVE INTO THE PLAINS.  THE WAVE DIGS THE TROUGH DOWN
DEEPLY INTO THE PLAINS OVER THE WEEKEND, WHICH WOULD BRING FAIRLY
COLD AIR WITH 850MB TEMPS IN THE SINGLE DIGITS ACROSS KS ON
SATURDAY.  THE ECMWF, ON THE OTHER HAND, IS NOT NEARLY AS DEEP OR AS
FAR WEST WITH THE TROUGH.  AS STATED ABOVE UNCERTAINTY IS PRETTY
HIGH, BUT AM LEANING A BIT TOWARDS THE MORE AMPLIFIED SOLUTION.
WILL CONTINUE WITH BELOW AVERAGE TEMPS FOR THE WEEKEND THAT THE
GOING GRIDS HAVE.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 74 51 90 57 / 00 00 00 00
GCK 72 50 91 56 / 00 00 00 00
EHA 75 54 88 56 / 00 00 00 00
LBL 75 54 89 56 / 00 00 00 00
HYS 73 47 88 54 / 00 00 00 00
P28 77 54 86 60 / 20 00 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

15/26
Hazardous weather outlook, Sep 22, 5:00 AM CDT, 27 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT MON SEP 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

15

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 3:44 AM CDTSevere Thunderstorm WarningDDCEllis31 min
Sep 22, 3:58 AM CDTSevere Thunderstorm WarningDDCRush32 min
Sep 22, 4:31 AM CDTSevere Thunderstorm WarningDDCStafford29 min
Sep 22, 5:09 AM CDTSevere Thunderstorm WarningDDCEllis36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.